Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Albany, NY

July 1, 2004Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2004, 3:52 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 3:52 PM EDT (19:52 UTC)
Expired
Jul 1, 2004, 4:45 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Hamilton County, NY, Herkimer County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 011952
SVRALY
NYC041-043-012045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAMILTON COUNTY IN EASTERN NEW YORK
  CENTRAL HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 445 PM EDT

* AT 350 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF MCKEEVER...OR
  ABOUT 17 MILES NORTHWEST OF HINCKLEY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCKEEVER BY 405 PM EDT

HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4362 7538 4345 7534 4350 7447 4377 7453

$$

SND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:45 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 12:45 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT THU JUL 1 2004

.DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF
THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME.

.AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED
IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS
INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS
COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A
WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS
EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY
REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG
AND HAZE.

.HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE
PREVIOUS AFD.

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z.
VT...NONE.
MA...NONE.
CT...NONE.

**********PREVIOUS FORECAST DISCUSSION*******************

.SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM
FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL
SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND
MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE
TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE
FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM
MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON
MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE
SUNDAY AND MONDAY.
&&

.SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY
SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY
10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO
STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR
EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z
AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN
OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ
VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO
ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO
LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS
ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH
FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA
SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO
WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND
BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF
FA WITH MNY AREAS ABV 80.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON
SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN
AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE
SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF
JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS
TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH
WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A
FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED
LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5.
&&

.AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE
AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES
DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON
LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT
MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS
REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE
GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE
AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION
WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A
LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA
LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY
WHICH WILL BE SLOW TO PRESS TO THE SOUTH.
&&

.HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES
APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM
TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS
SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE
QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE
RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL.  THE LATEST GFS RUN BRINGS
THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE
VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF
CONFIDENCE THIS FAR OUT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE.
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 1, 4:33 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
433 AM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SOME SHOWERS AND
THUNDERSTORMS DEVELOPING OUT AHEAD OF IT. THUNDERSTORMS THIS
AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS
AND LARGE HAIL ACROSS PORTIONS OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS
EVENING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:43 PM EDTFlash Flood WarningALYAlbany, Rensselaer, Saratoga62 min
Jul 1, 3:50 PM EDTSevere Thunderstorm WarningALYRensselaer55 min
Jul 1, 5:23 PM EDTSevere Thunderstorm WarningALYHamilton52 min
Jul 1, 7:53 PM EDTSevere Thunderstorm WarningALYHerkimer37 min
Jul 1, 7:54 PM EDTSevere Thunderstorm WarningALYWashington36 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.